Alert archive / Alabama / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 322, NWS Birmingham, AL

June 14, 2008Lee County, Russell County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Jun 14, 2008, 5:03 PM CDT for Lee County, Russell County, Alabama. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 14, 2008, 5:03 PM CDT (22:03 UTC)
Expired
Jun 14, 2008, 5:45 PM CDT
In force
42 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon

Counties Lee County, AL, Russell County, AL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 10.1 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2008-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 825 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2008-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
825 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
944 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 142203
SVRBMX
ALC081-113-142245-
/O.NEW.KBMX.SV.W.0322.080614T2203Z-080614T2245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
503 PM CDT SAT JUN 14 2008

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN LEE COUNTY IN EAST CENTRAL ALABAMA...
  THIS INCLUDES THE CITY OF SMITHS...
  NORTH CENTRAL RUSSELL COUNTY IN SOUTHEAST ALABAMA...

* UNTIL 545 PM CDT

* AT 459 PM CDT...THE NATIONAL WEATHER SERVICE INDICATED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING
  WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR BLEECKER...
  OR 7 MILES NORTHWEST OF SMITHS...AND MOVING SOUTH AT 14 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SMITHS STATION AND SMITHS BY 520 PM CDT...
  6 MILES EAST OF GRIFFEN MILL BY 525 PM CDT...
  LADONIA BY 545 PM CDT...

WINDS OF 60 TO 70 MPH WILL BREAK LARGE TREE LIMBS AND CAUSE SOME
DAMAGE...ESPECIALLY TO SMALLER STRUCTURES.

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3268 8525 3269 8509 3267 8507 3265 8506
      3263 8507 3262 8506 3239 8502 3240 8530
TIME...MOT...LOC 2203Z 358DEG 12KT 3260 8517

$$

JD/81
1 follow-up statement
000 
WWUS54 KBMX 142233
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
533 PM CDT SAT JUN 14 2008

ALC081-113-142245-
/O.CON.KBMX.SV.W.0322.000000T0000Z-080614T2245Z/
RUSSELL AL-LEE AL-
533 PM CDT SAT JUN 14 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR SOUTHEASTERN LEE AND EXTREME NORTH CENTRAL RUSSELL COUNTIES...

AT 528 PM CDT...THE NATIONAL WEATHER SERVICE CONTINUED TO INDICATE A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
SMITHS STATION...OR ABOUT NEAR SMITHS...MOVING SOUTH AT 14 MPH.

LAT...LON 3252 8528 3252 8527 3256 8528 3261 8526
      3263 8507 3262 8506 3260 8506 3247 8503
      3247 8528
TIME...MOT...LOC 2233Z 358DEG 12KT 3250 8517

$$

JD/81

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 3:43 PM CDT, 1 hour 20 minutes earlier.

Area forecast discussion, Jun 14, 3:43 PM CDT, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
343 PM CDT SAT JUN 14 2008

.SHORT TERM...TONIGHT AND SUNDAY...

A FEW WEAK SYNOPTIC BOUNDARIES ALONG WITH SEVERAL SMALLER SCALE
BOUNDARIES ARE LOCATED NEAR THE FORECAST AREA THIS AFTERNOON.
SUBSIDENCE BEHIND A FEW DISTINCT MCVS CLEARED THE SKIES AND ALLOWED
THE INSTABILITY TO CLIMB QUICKLY. THEREFORE...A FEW STRONG TO
MARGINALLY SEVERE STORMS CAN BE EXPECTED INTO THE EVENING HOURS. THE
MAIN THREAT WILL BE LOCALIZED HEAVY RAIN AROUND 2 INCHES N A SHORT
PERIOD OF TIME/GUSTY WINDS UP TO 50 MPH/DEADLY LIGHTNING AND
POSSIBLY SMALL HAIL. EXPECT NUMEROUS THUNDERSTORMS THROUGH 7
PM...THEN MENTIONED SCATTERED THUNDERSTORMS THROUGH 10 PM...WITH
ISOLATED THE REMAINDER OF THE NIGHT. GFS SEEMS TO BE HANDLING THE
CURRENT SITUATION A BIT BETTER THEN THE NAM SO LEANED THAT WAY. GFS
HAS SHORT WAVE MOVING OVER THE AREA LATER TONIGHT...SO WILL HAVE TO
MONITOR DEVELOPMENT BEYOND MIDNIGHT AS THE EVENING PROGRESSES.

DRIER AIR TRIES TO FILTER INTO AT LEAST NORTH AND EAST CENTRAL
ALABAMA BY SUNDAY NIGHT. BUT UNTIL THEN...ISOLATED TO SCATTERED
THUNDERSTORMS FOR CENTRAL ALABAMA...MOST NUMEROUS SOUTH.

LEANED A BIT HIGHER THAN MAV GUIDANCE ON LOWS TONIGHT AND A BIT
WARMER FOR SUNDAY...BUT LITTLE ADJUSTMENT TO ONGOING FORECAST
NUMBERS.

75/LINHARES

.LONG TERM...
LINGERING FRONTAL BOUNDARY ACROSS SOUTH CENTRAL ALABAMA EARLY NEXT
WEEK MAY BE ENOUGH TO TRIGGER A FEW THUNDERSTORMS ACROSS SOUTHERN
PORTIONS OF THE CWA ON MONDAY. ANOTHER COLD FRONT WILL MOVE INTO
CENTRAL ALABAMA ON TUESDAY AS A LOW DEEPENS ACROSS THE
NORTHEASTERN US...AND THE THERMAL RIDGE STRENGTHENS ACROSS THE
SOUTHWEST. THIS PATTERN WILL RESULT IN NORTHEASTERLY FLOW ACROSS
CENTRAL ALABAMA. WILL HAVE TO MONITOR THE SHORT TERM FORECAST VERY
CLOSELY FOR THE POTENTIAL DEVELOPMENT OF AN UPSTREAM MCS IN THIS
PATTERN MOVING INTO CENTRAL ALABAMA.

TEMPERATURES WILL TURN NOTICEABLY COOLER BEHIND THE FRONT. GUIDANCE
SUGGESTS HIGHS WILL BE IN THE UPPER 70S...YES UPPER
70S...WEDNESDAY...WITH DEWPOINTS NEAR 50. ALTHOUGH I WOULD LOVE
TO SEE SOME OF THESE CONDITIONS...FEEL CONFIDENT IN GOING SEVERAL
DEGREES ABOVE GUIDANCE MIDWEEK. TEMPERATURES GRADUALLY TREND
WARMER FRIDAY THROUGH THE WEEKEND...BUT STILL REMAIN SEVERAL
DEGREES COOLER THAN WE HAVE EXPERIENCED SO FAR THIS MONTH.

&&

.AVIATION...18Z TAF DISCUSSION.

WEAK SYNOPTIC BOUNDARY MOVING SLOWLY ACROSS CENTRAL ALABAMA
THROUGH TONIGHT. ADDITIONALLY...NUMEROUS MESOSCALE BOUNDARIES
EXIST. MOISTURE AND INSTABILITY WILL ALLOW THUNDERSTORMS TO
DEVELOP AREAWIDE. SINCE THE THUNDERSTORMS ARE WIDELY DISTRIBUTED
BUT NUMEROUS...WILL START OFF WITH MENTION OF VCTS FOR MGM/TOI AND
HOLD IT OFF UNTIL 20Z FOR ALL OTHER SITES. WILL KEEP THIS MENTION
THROUGH 02Z AT ALL LOCATIONS BECOMING VCSH THROUGH 05Z. CEILINGS AND
VISIBILITIES WILL GENERALLY BE VFR EXCEPT DIRECTLY UNDER THE
HEAVIER SHOWERS WHERE CEILINGS MAY TEMPORARILY DROP TO MVFR AND
VIS TO IFR. MGM/TOI WILL EXHIBIT LIGHT VARIABLE WINDS WHERE SOME
NORTHERN LIGHT COMPONENT WILL BE NOTICED. SOME FOG DEVELOPMENT
EXPECTED AREAWIDE SOME MENTIONED MVFR VIS 10-13Z.

75

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     67  88  67  90  67 /  30  20   0  10  10
ANNISTON    68  88  68  92  68 /  30  30   0  10  10
BIRMINGHAM  69  89  70  91  69 /  40  20   0  10  10
TUSCALOOSA  70  92  69  94  70 /  40  20   0  10  10
CALERA      70  89  69  92  69 /  40  30  10  10  10
AUBURN      69  87  69  89  68 /  40  50  20  20  10
MONTGOMERY  70  91  70  93  71 /  40  50  20  20  10
TROY        70  87  69  91  68 /  40  50  20  20  10

&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.
&&

In the hours before

Special weather statement, Jun 14, 2:27 PM CDT, 2 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
227 PM CDT SAT JUN 14 2008

ALZ013-142000-
FAYETTE-
227 PM CDT SAT JUN 14 2008

...SIGNIFICANT WEATHER ALERT FOR FAYETTE COUNTY UNTIL 300 PM CDT...

AT 226 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM GLEN ALLEN TO 6 MILES
SOUTHEAST OF FAYETTE...OR ALONG A LINE EXTENDING FROM 8 MILES
SOUTHEAST OF WINFIELD TO 6 MILES SOUTHEAST OF FAYETTE...MOVING EAST
AT 11 MPH.

WINDS UP TO 45 MPH AND FREQUENT CLOUD TO GROUND LIGHTNING ARE
EXPECTED WITH THESE STORMS.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
Special weather statement, Jun 14, 2:56 PM CDT, 2 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
256 PM CDT SAT JUN 14 2008

ALZ023-142045-
TUSCALOOSA-
256 PM CDT SAT JUN 14 2008

...SIGNIFICANT WEATHER ALERT FOR TUSCALOOSA COUNTY UNTIL 345 PM
CDT...

AT 249 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM BOLEY SPRINGS TO 9 MILES
NORTHWEST OF SAMANTHA...OR ALONG A LINE EXTENDING FROM 17 MILES SOUTH
OF CARBON HILL TO 14 MILES NORTHEAST OF GORDO...MOVING SOUTHEAST AT
13 MPH.

WINDS UP TO 50 MPH AND FREQUENT CLOUD TO GROUND LIGHTNING ARE
EXPECTED WITH THESE STORMS.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
Special weather statement, Jun 14, 3:44 PM CDT, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
344 PM CDT SAT JUN 14 2008

ALZ040>044-142130-
AUTAUGA-DALLAS-ELMORE-LOWNDES-MONTGOMERY-
344 PM CDT SAT JUN 14 2008

...SIGNIFICANT WEATHER ALERT FOR AUTAUGA...DALLAS...ELMORE...LOWNDES
AND MONTGOMERY COUNTIES UNTIL 430 PM CDT...

AT 344 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM BURNSVILLE TO COOSADA...OR
ALONG A LINE EXTENDING FROM 6 MILES SOUTHEAST OF VALLEY GRANDE TO
MILLBROOK...MOVING SOUTH AT 10 MPH.

FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY DOWNPOURS ARE EXPECTED
WITH THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  MULBERRY.
  GARDNER ISLAND.
  BOYLSTON.
  MONTGOMERY ZOO.
  HUNTER.
  SELMA DRAG STRIP.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
Local storm report, Jun 14, 4:25 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
425 PM CDT SAT JUN 14 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     HEAVY RAIN       MONTGOMERY              32.35N 86.28W
06/14/2008  E0.00 INCH       MONTGOMERY         AL   AMATEUR RADIO

            2 INCH ACCUMULATION PER HOUR. 3-4 INCHES OVER DOWNTOWN
            ROADWAYS.

&&

10.5
Special weather statement, Jun 14, 4:52 PM CDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
452 PM CDT SAT JUN 14 2008

ALZ040-042-142230-
DALLAS-LOWNDES-
452 PM CDT SAT JUN 14 2008

...SIGNIFICANT WEATHER ALERT FOR DALLAS AND LOWNDES COUNTIES UNTIL
530 PM CDT...

AT 450 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM ORRVILLE TO 6 MILES
NORTHWEST OF PINTLALA...OR ALONG A LINE EXTENDING FROM 14 MILES
SOUTHWEST OF SELMA TO 8 MILES EAST OF HAYNEVILLE...MOVING SOUTH AT 9
MPH.

WINDS UP TO 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  OLD CAHABA PARK.
  SARDIS.
  ORRVILLE.
  WHITES BLUFF.
  HAYNEVILLE.
  DALLAS LAKE.

RAINFALL AMOUNTS OF UP TO TWO INCHES IN A SHORT PERIOD OF TIME ARE
POSSIBLE FROM THE THUNDERSTORM. THIS MAY RESULT IN BRIEF RUNOFF
PROBLEMS AND PONDING OF WATER ON AREA ROADWAYS.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

JD/81

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 2:58 PM CDTSevere Thunderstorm WarningBMXTuscaloosa32 min
Jun 14, 3:27 PM CDTSevere Thunderstorm WarningBMXTuscaloosa33 min
Jun 14, 3:53 PM CDTSevere Thunderstorm WarningBMXBibb, Tuscaloosa37 min
Jun 14, 3:59 PM CDTAreal Flood AdvisoryBMXElmore, Montgomery3 hr
Jun 14, 4:09 PM CDTSevere Thunderstorm WarningBMXBullock, Macon, Montgomery36 min
Jun 14, 4:30 PM CDTSevere Thunderstorm WarningBMXBibb45 min
Jun 14, 4:37 PM CDTSevere Thunderstorm WarningBMXBullock, Macon, Montgomery, Pike23 min
Jun 14, 4:43 PM CDTSevere Thunderstorm WarningBMXSumter32 min
Jun 14, 4:45 PM CDTSevere Thunderstorm WarningBMXBarbour30 min
Jun 14, 4:51 PM CDTSevere Thunderstorm WarningBMXChilton, Dallas, Perry24 min
Jun 14, 5:01 PM CDTSevere Thunderstorm WarningBMXBullock, Pike44 min
Jun 14, 5:04 PM CDTSevere Thunderstorm WarningBMXWinston26 min
Jun 14, 5:10 PM CDTAreal Flood AdvisoryBMXDallas3 hr
Jun 14, 5:38 PM CDTSevere Thunderstorm WarningBMXChilton37 min
Jun 14, 5:49 PM CDTAreal Flood AdvisoryBMXPerry3 hr
Jun 14, 6:08 PM CDTAreal Flood AdvisoryBMXDallas, Greene, Hale, Marengo, Perry, Sumter3 hr

Nearby

Severe Thunderstorm Warnings in Alabama, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.